Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 49, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2014, 6:23 PM CDT for Saline County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2014, 6:23 PM CDT (23:23 UTC)
- Expired
- May 7, 2014, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -538 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
396
WUUS53 KICT 072323
SVRICT
KSC169-080000-
/O.NEW.KICT.SV.W.0049.140507T2323Z-140508T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT WED MAY 7 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROXBURY...
AND MOVING NORTHEAST AT 55 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GYPSUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3873 9749 3880 9737 3861 9738 3861 9755
TIME...MOT...LOC 2323Z 203DEG 56KT 3855 9742
HAIL...1.50IN
WIND...60MPH
$$
LAWSON1 follow-up statement
804 WWUS53 KICT 072342 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 642 PM CDT WED MAY 7 2014 KSC169-072351- /O.CAN.KICT.SV.W.0049.000000T0000Z-140508T0000Z/ SALINE KS- 642 PM CDT WED MAY 7 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SALINE COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL SEVERE THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH...NUMBER 124...REMAINS IN EFFECT UNTIL 10 PM CDT. LAT...LON 3873 9749 3880 9737 3861 9738 3861 9755 TIME...MOT...LOC 2341Z 203DEG 56KT 3881 9728 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:56 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 7, 3:56 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT WED MAY 7 2014 .SYNOPSIS... ISSUED AT 355 PM CDT WED MAY 7 2014 THIS AFTERNOON A DEEP UPPER-DECK TROF WAS SLOWLY MOVING EAST OVER UT & AZ WHILE AN UPPER-DECK RIDGE OF ROGUE WAVE PROPORTIONS WAS COVERING THE EASTERN HALF OF NORTH AMERICA. DOWNSTAIRS A STRONG DRY LINE CURVED FROM NORTH-CENTRAL KS THROUGH SOUTH-CENTRAL KS TO WESTERN OK. THIS DRY LINE WILL THE PRIMARY FOCUS FOR SEVERE THUNDERSTORMS TONIGHT AS IT CONTINUES TO SHARPEN. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 355 PM CDT WED MAY 7 2014 TONIGHT: WITH THE ULTRA-HIGH AMPLITUDE RIDGE COVERING THE EASTERN HALF OF NORTH AMERICA THE AFORE-MENTIONED UPPER-DECK TROF SITUATED OVER UT & AZ WILL BEGIN TO TAKE A SLIGHTLY MORE NE TREK TOWARD THE SOUTHERN ROCKIES. THE TROF WILL SLOWLY DEVELOP A SLIGHT NEGATIVE TILT. A 90-100KT UPPER JET ROUNDING THE BASE OF THE UPPER WAVE WILL SURGE NE FROM THE NM/TX BORDER TO THE PANHANDLES THEN SPREAD ACROSS WESTERN & CENTRAL KS. THE MAXIMUM HEATING COUPLED WITH FAIRLY HIGH OCTANE FUEL WILL CAUSE FURTHER AIRMASS DESTABILIZATION FROM THE SOUTHERN PLAINS TO CENTRAL & EASTERN KS. MIXED LAYER CAPES CONFIRM THIS WITH 3-HOUR INCREASES FROM 400-1000 J/KG WITH THE GREATEST INCREASES COVERING EASTERN KS. WITH DEEP-LAYER SHEAR (BOTH SPEED & DIRECTIONAL) PRONOUNCED PLUS 6-KM BULK SHEAR INCREASING FROM ~40KTS TO 50-60KTS...SUPERCELLULAR CONVECTION CAPABLE OF PRIMARILY VERY LARGE HAIL IS CERTAIN. A FEW TORNADOES ARE ALSO POSSIBLE...PRIMARILY OVER SOUTH-CENTRAL KS. POPS HAVE BEEN INCREASED OVER CENTRAL & SOUTH CENTRAL KS WITH A SEVERE DESCRIPTOR APPLIED. LATER TONIGHT THE PRIMARY THREAT WOULD BE DAMAGING 70MPH WINDS. ON A LESSER NOTE THE WIND ADVISORY WILL BE CANCELLED. THU & THU NIGHT: THE GREATEST THUNDERSTORM POTENTIAL WILL SHIFT SLOWLY EAST WITH HIGHEST POTENTIAL ALONG & EAST OF I35/I-135. THE STRONG DEEP-LAYER (ESPECIALLY THE SPEED VARIANT) WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT ALONG WITH HEAVY RAINS. FRI & FRI NIGHT: THUNDERSTORMS WILL MOVE EAST AS A COLD FRONT MOVES SE ACROSS KS DUE TO NE MOVEMENT OF THE UPPER-DECK WAVE. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 355 PM CDT WED MAY 7 2014 SUNDAY & SUNDAY NIGHT: THE NEXT CHANCE OF RAIN & THUNDERSTORMS IS STILL SCHEDULED TO ARRIVE LATE SAT NIGHT/EARLY SUN MORNING AS THE NEXT UPPER-DECK WAVE GREATLY STRENGTHENS AS IT SURGES SE FROM THE NORTHERN ROCKIES TO KS. SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY & SUNDAY NIGHT AS THE ATTENDANT COLD FRONT SURGES SE ACROSS KS ON SUN. MON-WED: SHOULD BE QUIET AS WEAK HIGH PRESSURE SPREADS E/SE ACROSS KS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1240 PM CDT WED MAY 7 2014 SOME POTENTIAL FOR MVFR CIGS IN SOUTHEAST KANSAS EARLY THURSDAY MORNING AS LOW LEVEL MOISTURE CONTINUES TO STREAM NORTH AHEAD OF A SURFACE DRY-LINE AND PACIFIC COLD FRONT. WIDELY SCATTERED STRONG TO SEVERE CONVECTION IS ALSO POSSIBLE ALONG THE DRY-LINE THIS EVENING/OVERNIGHT ACROSS SOUTH CENTRAL KANSAS...THOUGH FOR NOW WILL LIMIT MENTION TO VCTS DUE TO CONFIDENCE ON AREAL COVERAGE AND DURATION. OTHERWISE GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE ACROSS MOST AREAS THRU THE FORECAST VALID PERIOD. KED && .FIRE WEATHER... ISSUED AT 355 PM CDT WED MAY 7 2014 THE INCREASED RAIN POTENTIAL COUPLED WITH MODEST WIND SPEEDS WOULD KEEP GRASSLAND FIRE DANGER IN CHECK FOR THE NEXT COUPLE DAYS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 80 51 74 / 50 50 50 10 HUTCHINSON 67 79 49 74 / 50 30 30 10 NEWTON 67 79 50 73 / 40 40 40 10 ELDORADO 66 78 51 73 / 50 60 60 10 WINFIELD-KWLD 66 80 54 74 / 50 60 70 20 RUSSELL 60 73 45 76 / 50 10 10 10 GREAT BEND 60 76 46 76 / 50 10 10 10 SALINA 66 79 47 75 / 50 30 20 10 MCPHERSON 66 79 49 74 / 50 30 20 10 COFFEYVILLE 65 75 61 74 / 60 80 80 20 CHANUTE 65 75 55 73 / 60 80 80 20 IOLA 65 75 54 72 / 60 80 80 20 PARSONS-KPPF 66 75 59 73 / 60 80 80 20 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033- 047>052-067>069-082-083-091-092. && ES
Hazardous weather outlook, May 7, 4:57 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 457 PM CDT WED MAY 7 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 457 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT AN EXTREME GRASSLAND FIRE DANGER WILL CONTINUE UNTIL EARLY THIS EVENING ACROSS ALL OF CENTRAL AND MOST OF SOUTH-CENTRAL KANSAS ALONG...AND WEST...OF I-135. PLEASE REFER TO THE RED FLAG WARNING FOR FURTHER DETAILS. SEVERE THUNDERSTORMS CAPABLE OF BOTH GOLFBALL-SIZED HAIL AND 60 TO 70 MPH WINDS ARE POSSIBLE OVER ALL AREAS WITH SOUTH-CENTRAL KANSAS AT GREATEST RISK. A TORNADO CANNOT BE RULED OUT EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS CAPABLE OF HAIL AROUND HALF DOLLAR-SIZED AND WINDS AROUND 70 MPH ARE POSSIBLE OVER PRIM ARLY SOUTHEAST KANSAS THURSDAY AND THURSDAY NIGHT. A FEW THUNDERSTORMS MAY LINGER OVER PRIMARILY SOUTHEAST KANSAS FRIDAY MORNING BUT SHOULD BE NEITHER STRONG NOR SEVERE. A FEW THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS ON SATURDAY WITH CHANCES INCREASING OVER ALL AREAS FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. SCATTERED THUNDERSTORMS WOULD CONTINUE OVER ALL AREAS ON MONDAY WITH THE GREATEST POTENTIAL OVER SOUTHEAST KANSAS. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH THE GREATEST POTENTIAL FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, May 7, 5:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 3 SE HAVEN 37.87N 97.74W
05/07/2014 E1.50 INCH RENO KS PUBLIC
REPORTED VIA TWITTER.
&&
CDJLocal storm report, May 7, 5:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 4 SW HALSTEAD 37.96N 97.56W
05/07/2014 E0.88 INCH HARVEY KS TRAINED SPOTTER
&&
CDJLocal storm report, May 7, 6:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 4 W HESSTON 38.14N 97.50W
05/07/2014 E0.88 INCH HARVEY KS TRAINED SPOTTER
&&
CDJLocal storm report, May 7, 6:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 N BURRTON 38.04N 97.67W
05/07/2014 E1.75 INCH HARVEY KS PUBLIC
REPORTED BY KAKE NEWS FROM LOCAL VIEWER NORTH OF BURRTON
VIA TWITTER.
&&
CDJLocal storm report, May 7, 6:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL MOUNDRIDGE 38.20N 97.52W
05/07/2014 E1.25 INCH MCPHERSON KS PUBLIC
HALF DOLLAR SIZE HAIL REPORTED BY KWCH NEWS VIA TWITTER
FROM VIEWER IN MOUNDRIDGE.
0611 PM TSTM WND GST 1 E MCPHERSON 38.37N 97.64W
05/07/2014 E60 MPH MCPHERSON KS TRAINED SPOTTER
BLOWING DUST WAS REDUCING VISIBILITY TO AROUND 1 MILE
ALONG WITH THE 50 TO 60 MPH WIND GUSTS.
&&
CDJLocal storm report, May 7, 6:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST 6 SW CANTON 38.32N 97.51W
05/07/2014 E65 MPH MCPHERSON KS TRAINED SPOTTER
NICKEL SIZE HAIL WAS ALSO REPORTED ALONG WITH THE 65 MPH
WIND GUSTS.
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:14 AM CDT | Wind Advisory | ICT | Barton, Butler, Ellsworth, Harper, Harvey, Kingman and 9 more | 8 hr |
| May 7, 4:59 PM CDT | Special Weather Statement | ICT | Harper | 31 min |
| May 7, 5:05 PM CDT | Special Weather Statement | ICT | Kingman | 25 min |
| May 7, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 49 min |
| May 7, 5:21 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| May 7, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 33 min |
| May 7, 5:36 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 39 min |
| May 7, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 51 min |
| May 7, 6:29 PM CDT | Special Weather Statement | ICT | Ellsworth, Rice, Saline | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.